Well Being

Lupron Depot: My Side Effects

By  | 

In my previous post, Lupron Depot: Worth the Side Effects?, I explained that I took three injections of Lupron for severe endometriosis a few years ago.

I had many of the common side effects, and some that your doctor may not mention. You may not experience these same effects. About.com has a good Lupron Depot page on side effects. And endometriosis.org gives you a great overview of how drugs like Lupron work.

hot-flashesMy Lupron Depot side effects:

Severe hot flashes — My face would turn red and I felt like my head and neck were in an oven. I got several of these a day, hence my photo choice! You won't be drinking hot beverages while on this drug. Eek.

Night sweats — My sleep was disturbed by waking up all sweaty. Cotton PJs recommended.

Mood swings — As bad as the hot flashes were, the mood swings bothered me the most. I think they concerned me because they also affected my husband. I was just not myself.

Feeling violent — This side effect isn't talked about much. Just let me say that I'm not a violent person. In fact, I was voted “most courteous” in my high school class. But when taking this drug I finally realized why teenage boys sometimes act the way they do. I had no (or very little) estrogen left, and that made me do things like kick a hole in a wall and hit someone. (Not that teenage boys hit people, but I did feel out of control.)

Hip pain — This usually occurred around the injection site and lasted for several months.

Palpitations — My heart talked to me a lot.

The reason I took the drug was because my doc thought I needed another surgery and he felt it would be best if I were on the drug during that time. As I mentioned, the typical course of treatment is six months, but I stopped after three. I couldn't take the side effects anymore.

To lessen side effects, you can take advantage of add-back therapy that helps replace some of the hormones lost. I didn't do the add-back because I was told it would make my treatment less effective. All of my endo symptoms returned quickly after the effects of the third shot wore off.

Another thing to note is that Lupron can cause bone thinning. You'll have to take a lot of calcium while on the drug.

Obviously, I didn't finish my recommended treatment, so I can't tell you if the drug is effective. I can only say that, if it works, the side effects are a stiff price to pay for a treatment, not a cure.

Lupron isn't all bad. It has been helpful to many people, but my feelings of doubt and wonder before I consented to the injections are what made me feel I had to share this. I want to present my honest experience.

Would I take Lupron again? No. Would it be good for you? That's something only you and your doctor can decide together.

Please share your Lupron experience in comments.

(This info is for educational purposes only. It does not substitute for advice from a medical professional.)

Image via morgueFILE

comments